Illinois, 2003

Hail in Illinois, April 25, 2003

April 25, 2003 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 2:20 AM CST, 11 hours 44 minutes earlier.

Area forecast discussion, Apr 25, 2:20 AM CST, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT FRI APR 25 2003

MAIN AREA OF SHOWERS AND THUNDERSTORMS HAS SHIFTED INTO SOUTHEAST
ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA. A FEW SHOWERS AND
STORMS IN CLOSE PROXIMITY TO THE CLOSED LOW OVER SW MISSOURI WITH
COVERAGE IN A DIURNAL WANE. MODELS SIMILAR IN THEIR FORECAST
MOVEMENT OF THE UPPER AND SFC LOW THROUGH TONIGHT...TAKING BOTH
ALMOST DUE EAST ACROSS THE FA TODAY. SO...FOR TODAY...WILL MAINTAIN
FAIRLY HIGH POPS...BUT BACK DOWN FROM CATEGORICAL...SINCE LITTLE
IN THE WAY OF COVERAGE EXISTS TO OUR WEST. WILL USE LIKELY
TERMINOLOGY AND GO WITH POPS 60-70 PERCENT. EXPECT THE CONVECTION TO
FLARE UP AGAIN...AS CONDITIONS BECOME INCREASINGLY UNSTABLE TODAY
COINCIDENT WITH THE UPPER LOW MOVING ACROSS THE REGION. EAST 1/2 OF
THE FA IN A SLIGHT RISK PER DAY 1 FROM THE STORM PREDICTION CENTER.
WILL MAINTAIN EVENING CHANCE OF SHRA/TSRA...THEN GO WITH DRY
CONDITIONS FROM MIDNIGHT ON. WEAK HIGH PRESSURE STILL FORECAST TO
BUILD IN FOR THE WEEKEND. THUS GOING DRY FORECAST ON TRACK.

EARLY NEXT WEEK...GFS OUTPUT TRENDING AWAY FROM CHANCE OF CONVECTION
FOR MONDAY AND TUESDAY. GFS SETS UP A FRONTAL BOUNDARY TO OUR
NORTH...RATHER THAN PUSHING IT SOUTH TOWARD OUR FA SUCH AS THE ETA
SUGGESTS...LATE MONDAY. NEW 00 UTC CANADIAN SUPPORTS THE GFS TREND
KEEPING QPF...FRONTAL POSITION NORTH...SO WILL HOLD OFF ON POPS
TIL WEDNESDAY.

GENERALLY USED A BLEND OF FWC/MAV AND ETA12 TEMPS FOR MAX/MIN
TRENDS OVER THE NEXT 48 HOURS. CURRENT LOCAL FORECAST VALUES LINE
UP FAIRLY WELL WITH THE GUIDANCE.

.PAH...NONE.
Hazardous weather outlook, Apr 25, 9:06 AM CST, 4 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
105 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. A STRONG UPPER
LEVEL STORM SYSTEM IS FORECAST TO MOVE INTO WESTERN KENTUCKY AND
EXTREME SOUTHERN ILLINOIS THIS AFTERNOON. THIS WEATHER SYSTEM WILL
AGAIN BE RESPONSIBLE FOR THUNDERSTORMS ACROSS THE REGION TODAY INTO
THIS EVENING. SOME OF THE STORMS WILL LIKELY REACH SEVERE
LEVELS...WITH LARGE HAIL AND WIND GUSTS THE PRIMARY HAZARDS. A BRIEF
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING FOR PORTIONS OF
WESTERN KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA.

MEFFERT

In the hours before

Local storm report, Apr 25, 8:37 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 AM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM    VIENNA                    IL   0.75 INCH HAIL
04/25/03   JOHNSON                        REPORTED BY SPOTTER

0933 AM    7E VIENNA                 IL   1.75 INCH HAIL
04/25/03   JOHNSON                        REPORTED BY SPOTTER

0939 AM    MURRAY                    KY   0.75 INCH HAIL
04/25/03   CALLOWAY                       REPORTED AT MURRAY HIGH
                                          SCHOOL
Local storm report, Apr 25, 11:51 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CENTRAL CITY              KY   0.75 INCH HAIL
04/25/03   MUHLENBERG                     REPORTED BY DISPATCH
Special weather statement, Apr 25, 12:10 PM CST, 1 hour 54 minutes before
ILZ092-093-KYZ001>004-MOZ110>112-114-252000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT FRI APR 25 2003

...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI THIS AFTERNOON...

THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
WILL CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS
AFTERNOON. IN ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE
SAME AREA AND ENCOUNTER VERY UNSTABLE AIR ALOFT. THIS COMBINATION OF
WEATHER CONDITIONS WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS
OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY. SOME HAIL WILL
BE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND
DEADLY CLOUD TO GROUND LIGHTNING.

IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS WILL STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.

A BRIEF FUNNEL CLOUD WAS REPORTED OVER MISSISSIPPI COUNTY JUST
BEFORE 100 PM. THIS FUNNEL IS NO LONGER VISIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MEFFERT
Special weather statement, Apr 25, 1:35 PM CST, 29 minutes before
ILZ092-093-KYZ001>006-MOZ110>112-114-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI APR 25 2003

...FUNNEL CLOUDS AND SCATTERED STRONG THUNDERSTORMS POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND
EXTREME WESTERN KENTUCKY THIS AFTERNOON...

THUNDERSTORMS CONTINUE TO REDEVELOP EARLY THIS AFTERNOON OVER
EXTREME SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS AND EXTREME
WESTERN KENTUCKY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL
CONTINUE TO PUSH EAST INTO THE QUAD STATE REGION THIS AFTERNOON. IN
ADDITION...A COLD FRONT WILL PUSH EAST THROUGH THE SAME AREA AND
ENCOUNTER VERY UNSTABLE AIR. THIS COMBINATION OF WEATHER CONDITIONS
WILL FUEL SCATTERED THUNDERSTORMS OVER PORTIONS OF SOUTHEAST
MISSOURI AND EXTREME WESTERN KENTUCKY. LARGE HAIL WILL BE POSSIBLE
WITH SOME OF THESE STORMS...ALONG WITH BRIEF HEAVY RAINS AND DEADLY
CLOUD TO GROUND LIGHTNING.

IN ADDITION...WIND PATTERNS ALOFT WILL BE CONDUCIVE FOR ROTATING
STORMS...WHICH MAY LEAD TO THE FORMATION OF FUNNEL CLOUDS. THOUGH
MOST OF THESE FUNNELS SHOULD STAY ALOFT...AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.

YOUR NATIONAL WEATHER SERVICE...ALONG WITH STORM SPOTTERS IN THE
FIELD...WILL CONTINUE TO MONITOR THE WEATHER SITUATION THIS
AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

MEFFERT

The radar

The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
April 25, 2:04 PM CST
Where
Pulaski County, Pulaski
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -89.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350338.